Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 24, 2021, 8:41 PM EDT for City of Lynchburg, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2021, 8:41 PM EDT (00:41 UTC)
- Expired
- May 24, 2021, 9:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
County City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
505
WWUS81 KRNK 250041
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
841 PM EDT Mon May 24 2021
VAZ035-045-250130-
Amherst-Campbell-
841 PM EDT Mon May 24 2021
...THUNDERSTORM WITH HEAVY RAINFALL PERSISTS OVER THE LYNCHBURG
AREA...
At 838 PM EDT, a strong thunderstorm persisted was located over
Lynchburg, moving southeast at 15 mph.
Locations impacted include...
Lynchburg...
Rustburg...
Concord...
Timberlake...
Madison Heights...
and Bocock.
Very heavy rain and occasional cloud-to-ground lightning is
occurring with this storm. Localized flooding is possible. Do not
drive your vehicle through flooded roadways. Rainfall of 1 to 1.5
inches is possible across the city of Lynchburg through 930 PM EDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3723 7926 3732 7927 3735 7926 3739 7923
3740 7925 3742 7924 3747 7920 3747 7918
3748 7919 3753 7914 3745 7904 3729 7895
TIME...MOT...LOC 0038Z 326DEG 11KT 3738 7918
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 24, 7:31 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 24, 7:31 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
731 PM EDT Mon May 24 2021
.SYNOPSIS...
A passing upper level disturbance will bring spotty showers and
thunderstorms to mainly the Piedmont region this afternoon and
evening. Additional chances for showers and thunderstorms
continue Tuesday and Wednesday in the mountains. A low pressure
system is expected to bring more widespread showers and
thunderstorms to the region on Thursday and Friday with
temperatures remaining above normal.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 630 PM EDT Monday...
Precipitation chances will mainly be confined to an area
between Lexington southeast to just east of Danville...
20Z surface analysis places a backdoor cold front across the
eastern third of the forecast area. Best surge of moisture was
coincident to this boundary with mid 60s dew points paralleling
it. Farther east dew point values decrease heading towards the
center of surface high pressure over New Jersey, and also trail
off to the west with a minimum of low to mid 50s dew points
over the North Carolina mountains. A thermal ridge also was
paralleling and along this front.
Additional shower, and limited thunderstorm, activity will be
mainly confined along this boundary through the evening hours.
Currently, the best concentration of showers, and a stray storm,
were between Lexington and Lynchburg with a secondary maxima in
the South Boston area. The farther west of this boundary you are
positioned, the lesser your potential for showers this evening.
In fact, it is expected the farthest west a stray shower may
venture, as the front makes a bit more headway west, potentially
could be the Interstate-77 corridor.
Given dry conditions across the region, patchy fog will be
confined mainly to some of the mountain river valleys. Where
measurable rainfall took place this afternoon, and where more
is expected this evening, will be an area to watch for areas of
fog by daybreak Tuesday.
As of 325 PM EDT Monday...
Spotty, hit and miss showers/thunderstorms this evening across
the Piedmont, developing again on Tuesday more across the
mountains.
Keeping an eye on the leading edge of a backdoor cold front that
is making its way west across the Piedmont. Regardless of the
front moving in, the airmass is shallow enough to allow
temperatures to still reach into the mid/upper 80s for the
Southside. Mid and high clouds remain extensive across the area
helping to limit instability ahead of an upper level
disturbance approaching from central West Virginia.
Rapid update models continue to indicate shower and storms
developing across the Piedmont, mainly during the evening, as
the disturbance approaches. Despite the cloud cover, believe
there is still modest potential for a few storms to become
strong, perhaps severe for a brief period given decent surface
heating. As such, the eastern half of the forecast region
remains in a marginal threat for severe thunderstorms, with
damaging winds as the primary threat. Any storms that develop
also have the potential for producing locally heavy downpours in
hit and miss fashion. Shower and thunderstorm activity will
fizzle around midnight with the loss of daytime heating.
Overnight, low clouds will build in from the east, making for
mostly cloudy skies by dawn. Patchy fog is also a possibility,
especially for locations which receive rainfall this evening.
Low temperatures will hold generally in the low/mid 60s.
Winds will become more southeasterly to southerly on Tuesday.
Morning clouds will scatter by early afternoon, making for a
mixture of clouds and sunshine. The increased clouds and
moisture off of the Atlantic will make for slightly cooler
afternoon temperatures, mainly low 80s for the Piedmont and
upper 70s for much of the mountains. Spotty showers and a few
thunderstorms will develop with afternoon heating across the
ridges, making for hit and miss rainfall with generally low
amounts.
Confidence in the Near Term Period is Moderate.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 130 PM EDT Monday...
Near Record High Temperatures in the East on Wednesday
A large majority of the ECMWF ensemble members are forecasting well
above normal temperatures for the region on Wednesday with a
few members forecasting high temps warmer than any highs over
the past 20 years. Continued to lean toward the warm side of
guidance for highs on Wednesday with values approaching daily
records at LYH and DAN thanks to downsloping winds. The record
high for LYH on Wednesday is 93 set in 1933, for DAN the record
is 95 set in 1916, for ROA the record is 94 set in 1933.
The deterministic medium range models are in good agreement that the
anomalously strong upper level ridge in place early in the short
term period breaks down in response to shortwave trof traversing
through the region Wednesday night. In advance of this feature, an
axis of high CAPES develop in advance of sfc boundary which should
help ignite a line of thunderstorms. While the best shear remains
north of our forecast area, forecast DCAPE values of 500=1000 j/kg
may result in a few storms producing damaging winds.
While upper riding attempts to re-establish itself over the region
Thursday, a backdoor cold front approaches which could trigger
widely scattered to scattered showers and storms. Temperatures will
continue to be above normal, but additional cloud cover should keep
highs a few degrees cooler compared to Wednesday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 130 PM EDT Monday...
Good chance of a wetting rain Friday followed by cooler
temperatures
There is considerable uncertainty about the timing and magnitude of
a dynamic upper level shortwave/closed low that moves from the Great
Lakes into New England Friday to Sunday with the CMCE, GEFS and EPS
members exhibiting a large spread in the amplitude and timing of
this system. Regardless, the approach of this system will bring the
best chance for widespread precipitation Friday or early Saturday.
High pressure wedges into the region behind this system late
Saturday into Sunday resulting in cooler temperatures with highs
expected to be below normal this weekend.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...
Weather forecast models continue to indicate the potential for
spotty showers and a few storms to track mainly east of a HSP-
LYH-DAN line. Given afternoon high clouds, less confident about
both the coverage and intensity of any thunderstorms this
evening. May have a storm or two become strong, with gusty
winds as the main threat. That stated, will have -SHRA at LYH
and VCSH at KLWB, KROA and KBCB.
Overnight, easterly windflow behind the backdoor cold front will
make for a high likelihood of broken stratus with ceilings for
most of the area under 1kft. Piedmont airports can expect low
MVFR/IFR conditions lingering into late morning/early afternoon
on Tuesday. Further west, BLF and LWB are expected to be less
affected by the cooler air building in, experiencing brief
MVFR/IFR ceilings toward dawn before clouds scatter a few hours
later with daytime heating.
Extended Aviation Discussion...
Isolated to widely scattered afternoon/evening thunderstorms
are possible Tuesday and Wednesday, especially along the Blue
Ridge.
Showers and thunderstorms and associated sub-VFR conditions
will be more widespread on Thursday and Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/NF
NEAR TERM...AMS/DS/NF
SHORT TERM...PH
LONG TERM...PH
AVIATION...RCSHazardous weather outlook, May 24, 1:48 PM EDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 148 PM EDT Mon May 24 2021 NCZ005-006-VAZ019-020-023-024-033>035-043>047-058-059-251800- Rockingham-Caswell-Alleghany VA-Bath-Botetourt-Rockbridge-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 148 PM EDT Mon May 24 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Showers and a few thunderstorms are expected to develop this afternoon and evening. A few storms may become strong to severe for brief periods of time, with damaging winds as the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ007-009>018-022-032-WVZ042>044-507-508-251800- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Roanoke-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 148 PM EDT Mon May 24 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 24, 5:37 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
537 PM EDT Mon May 24 2021
VAZ024-035-242215-
Amherst-Rockbridge-
537 PM EDT Mon May 24 2021
...A LINE OF SHOWERS WITH HEAVY RAINFALL AND POSSIBLY AN EMBEDDED
THUNDERSTORM, WILL AFFECT ROCKBRIDGE AND WESTERN AMHERST COUNTIES
INCLUDING THE CITY OF BUENA VISTA AND THE CITY OF LEXINGTON THROUGH
615 PM EDT...
At 533 PM EDT, radar indicated showers were located along a line
extending from near Afton to Stuarts Draft to near Lexington.
Movement was southeast at 20 mph.
Winds in excess of 30 mph are possible with these showers along
with heavy rainfall.
This activity will move across Interstate 81 between mile markers
205 and 180 during the next 30 minutes resulting in ponding of
water, severely reduced visibility, and possibly gusty winds.
Motorists traveling through this region should remain alert of
changing weather conditions reduce speed and if necessary exit the
interstate to a safer location until the weather has moved by.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Forks Of Buffalo...
Clifford...
Collierstown...
and Rockbridge Baths.
LAT...LON 3788 7915 3781 7917 3781 7914 3778 7911
3778 7908 3772 7907 3770 7899 3765 7896
3756 7937 3760 7939 3761 7941 3760 7943
3762 7944 3760 7946 3757 7943 3753 7950
3763 7963 3776 7967 3786 7961 3794 7923
TIME...MOT...LOC 2133Z 333DEG 18KT 3797 7879 3781 7958
RABSpecial weather statement, May 24, 6:29 PM EDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 629 PM EDT Mon May 24 2021 VAZ024-034-035-242315- Amherst-Bedford-Rockbridge- 629 PM EDT Mon May 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROCKBRIDGE...NORTH CENTRAL BEDFORD AND NORTHWESTERN AMHERST COUNTIES...INCLUDING THE CITY OF BUENA VISTA AND THE CITY OF LEXINGTON THROUGH 715 PM EDT... At 629 PM EDT, a strong thunderstorm was located over Lexington, moving south at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Lexington... Buena Vista... Glasgow... Big Island... Pleasant View... Snowden... and Sedalia. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3779 7956 3786 7936 3759 7913 3747 7947 TIME...MOT...LOC 2229Z 339DEG 13KT 3776 7943 RAB
Special weather statement, May 24, 7:43 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
743 PM EDT Mon May 24 2021
VAZ034-035-045-250015-
Amherst-Campbell-Bedford-
743 PM EDT Mon May 24 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BEDFORD...AND SOUTHWESTERN AMHERST COUNTIES AND THE CITY
OF LYNCHBURG...
At 743 PM EDT, a strong thunderstorm was located over Naola, or near
Big Island, moving southeast at 15 mph.
Locations impacted include...
Lynchburg...
Forest...
Big Island...
Coleman Falls...
Madison Heights...
Boonsboro...
and Falconerville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3744 7901 3743 7902 3729 7930 3754 7938
3764 7921 3746 7898
TIME...MOT...LOC 2343Z 326DEG 11KT 3753 7930
RABSpecial weather statement, May 24, 8:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
841 PM EDT Mon May 24 2021
VAZ035-045-250130-
Amherst-Campbell-
841 PM EDT Mon May 24 2021
...THUNDERSTORM WITH HEAVY RAINFALL PERSISTS OVER THE LYNCHBURG
AREA...
At 838 PM EDT, a strong thunderstorm persisted was located over
Lynchburg, moving southeast at 15 mph.
Locations impacted include...
Lynchburg...
Rustburg...
Concord...
Timberlake...
Madison Heights...
and Bocock.
Very heavy rain and occasional cloud-to-ground lightning is
occurring with this storm. Localized flooding is possible. Do not
drive your vehicle through flooded roadways. Rainfall of 1 to 1.5
inches is possible across the city of Lynchburg through 930 PM EDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3723 7926 3732 7927 3735 7926 3739 7923
3740 7925 3742 7924 3747 7920 3747 7918
3748 7919 3753 7914 3745 7904 3729 7895
TIME...MOT...LOC 0038Z 326DEG 11KT 3738 7918
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:27 PM EDT | Special Weather Statement | RNK | Floyd | 33 min |
| May 24, 10:10 PM EDT | Special Weather Statement | RNK | Franklin | 35 min |
| May 25, 12:43 PM EDT | Special Weather Statement | RNK | Wythe | 47 min |
| May 25, 1:33 PM EDT | Special Weather Statement | RNK | Pulaski | 42 min |
| May 25, 1:42 PM EDT | Special Weather Statement | RNK | Grayson | 48 min |
| May 25, 2:03 PM EDT | Special Weather Statement | RNK | Giles | 42 min |
| May 25, 2:28 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 47 min |
| May 25, 2:34 PM EDT | Special Weather Statement | RNK | City of Galax | 41 min |
| May 25, 2:44 PM EDT | Special Weather Statement | RNK | Craig | 46 min |
| May 25, 3:05 PM EDT | Special Weather Statement | RNK | Montgomery, Roanoke | 25 min |
| May 25, 3:17 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 43 min |
| May 25, 3:45 PM EDT | Special Weather Statement | RNK | Craig | 45 min |
| May 25, 4:18 PM EDT | Special Weather Statement | RNK | Bath | 42 min |
| May 25, 4:34 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 41 min |
| May 25, 4:41 PM EDT | Special Weather Statement | RNK | City of Galax | 49 min |
| May 25, 4:56 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 109 min |
| May 25, 6:38 PM EDT | Special Weather Statement | RNK | Patrick | 37 min |
| May 25, 7:57 PM EDT | Special Weather Statement | RNK | Patrick | 48 min |
| May 25, 5:48 PM EDT | Special Weather Statement | RNK | Wilkes | 57 min |
| May 25, 6:47 PM EDT | Special Weather Statement | RNK | Wilkes | 28 min |
| May 25, 7:31 PM EDT | Special Weather Statement | RNK | Surry | 29 min |
| May 25, 3:08 PM EDT | Special Weather Statement | RNK | Monroe | 37 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.